Antidepressants Linked to Gait Impairment
A recent study suggests that treatment with antidepressants is independently associated with gait impairment in older adults.
About the Antidepressant Study
“Several studies have linked antidepressant use to an increased risk of falls, fractures, and frailty. Gait deficits associated with antidepressants use could potentially mediate this relationship.” – Dr. Orna Donoghue as published by Medscape
According to Medscape, a number of studies have previously linked depression to an increased risk of falls and gait impairment, but evidence on the effects of antidepressants on gait impairment has been limited and conflicting.
In order to create a more complete understanding of the relationship between depression, antidepressants, and gait impairment, Dr. Orna Donoghue of the Irish Longitudinal Study of Ageing (TILDA) at Trinity College Dublin and his colleagues examined 1,998 adults, 60 and older.
Of those 1,998 adults, 7.8 percent were determined to have clinically relevant depressive symptoms, and 4.9 percent were taking antidepressants.
Participants were asked to complete either a single task gait assessment or a dual task assessment requireing the participant to walk while reciting alternating letters of the alphabet.
Results of the Antidepressant Study
Researchers were able to determine that participants with depressive symptoms walked 7 centimeter per second (cm/s) slower on the single task test and 4 cm/s slower on the dual task test than patients without depressive symptoms.
Participants who were taking antidepressants, however, walked 14 cm/s slower on both tests than participants who were not taking antidepressants.
A final analysis was able to confirm that while antidepressant therapy was independently associated with gait impairment, having depressive symptoms was not, linking antidepressant medications to gait impairment.
The researchers believe that gait impairment could be the missing link in the association between antidepressants and increased risk of falls, fractures and frailty.